Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 81, NWS Goodland, KS

May 30, 2007Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 30, 2007, 5:46 PM MDT for Kit Carson County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2007, 5:46 PM MDT (23:46 UTC)
Expired
May 30, 2007, 6:30 PM MDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:49 PM MDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 30, 2:49 PM MDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
249 PM MDT WED MAY 30 2007

.DISCUSSION...

17Z SFC ANALYSIS INDICATED COLD FRONT WAS WELL TO THE EST OF THE CWA
WITH HIGH PRESSURE RIDGE BUILDING IN ACROSS EASTERN COLORADO. 17Z
WATER VAPOR IMAGERY/RUC ANALYSIS INDICATES CUT OFF LOW TO THE NORTH
OF THE CWA OVER NORTHERN NEBRASKA.

NAM HAD A FEW INITIALIZATION PROBLEMS...AS IT WAS TO WEAK WITH JET
STREAK AT KGJT AND WAS ALSO SEVERAL DEGREES TO WARM WITH H85 COLD
AIR MASS AT KGGW. THE GFS ERRORS WERE OVERALL SMALLER. MODEL
DIFFERENCES SMALL EARLY...BUT NAM AND GFS DIVERGE WITH HANDLING OF
H5 LOW...WITH SREF SUPPORTING THE GFS AND INITIALIZATION PROBLEMS
WILL LEAN IN THIS DIRECTION.

TONIGHT...PRIMARY CONCERN WILL BE ANY PRECIP CHANCES AS AFTERNOON
HEATING WILL RESULT IN A WEAKLY UNSTABLE AIRMASS WITH LITTLE
INHIBITION. WILL KEEP GOING LOW POP FORECAST GOING THROUGH THE
EVENING. ALTHOUGH PRECIPITATION WILL BE STRONGLY DIURNALLY
DRIVEN...SOME INDICATION OF ELEVATED INSTABILITY OVERNIGHT IN
PRESENCE OF WEAK H7 WAA. AM GOING TO KEEP SOME LOW POPS IN THE
NORTH OVERNIGHT...IN CASE EARLY EVENING CONVECTION SATURATES THE MID
LEVELS ENOUGH TO REALIZE ELEVATED INSTABILITY LATER.

THURSDAY-THURSDAY NIGHT...CWA WILL REMAIN ON THE PERIPHERY OF H5
LOW THROUGH THE DAY. SFC TROUGH WILL DEVELOP OVER THE
AREA...PROVIDING A WEAK AREA OF CONVERGENCE AND POTENTIAL
THUNDERSTORM DEVELOPMENT. MAIN CONCERN WILL BE MOISTURE RETURN AFTER
TODAYS FROPA...BUT WITH TDS STILL IN THE 50S...AND RELATIVELY COLD
AIR ALOFT DO THINK THAT MOISTURE RETURN WILL NOT BE THAT BIG OF AN
ISSUE. H5 WINDS INCREASE TO NEAR 60KTS DURING THE AFTERNOON...AND
GFS BUFR SOUNDINGS SHOWING VERY LONG...FAIRLY STRAIGHT HODOGRAPHS.
NEXT SHORTWAVE TROUGH WILL BEGIN TO SLIDE ACROSS THE CWA AFTER 00Z
AS LOW LVL JET BEGINS TO INTENSIFY. GFS HAS STRONGEST FORCING ON NOSE
OF LLJ ACROSS NORTHERN CWA...WITH FAIRLY IMPRESSIVE (11-13 G/KG)
MIXING RATIOS FEEDING INTO THIS AREA. SREF NOT QUITE AS AGGRESSIVE AS
OPER GFS...BUT STILL SHOWS H85 FRONTAL BOUNDARY ACROSS NORTHERN CWA
AS LATE AS 06Z. INITIAL THOUGHTS WERE TSRA WOULD FORM ALONG THE
TROUGH AND RAPIDLY MOVE EAST...BUT NEXT SHORTWAVE TROUGH...AND
POTENTIAL NOSE OF LLJ BEING ACROSS THE NORTHERN CWA THINK THAT
PRECIP POTENTIAL MAY LAST THROUGH THE NIGHT AND UPPED POPS TO HIGH
CHANCE CATEGORY. IF LLJ/FRONT INTERACTION DOES BEGIN ACROSS THE
NORTH...MAY HAVE HYDRO ISSUES ONCE AGAIN. HOWEVER...WITH STRONG MID
LEVEL FLOW STORMS WILL LIKELY BE MOVING FASTER THAN THE LAST FEW
DAYS...THIS COMBINED WITH OVERALL UNCERTAINTY WILL KEEP ME FROM
ISSUING ANY FLOOD WATCHES...BUT WILL HAVE TO KEEP AN EYE ON THINGS.

FRIDAY-FRIDAY NIGHT...COLD FRONT WILL BE WORKING ITS WAY  OUT OF THE AREA
BY FRIDAY MORNING...PUSHING MOST OF THE INSTABILITY TO THE SOUTH
ALONG WITH IT. H5 TROUGH WILL STILL BE LIFTING ACROSS THE AREA IN
THE MORNING...SO PRECIP MAY LINGER IN THE MORNING PERIODS BUT SHOULD
QUICKLY COME TO AN END AFTER FROPA.

EXTENDED...GFS/ECMWF IN REASONABLE AGREEMENT WITH H5 FIELDS THROUGH
MUCH OF THE PERIOD...ALTHOUGH MODELS DO BEGIN TO DIVERGE LATE. GFS
ENSEMBLE MEANS TEND TO SUPPORT ECMWF IN THE LATER PERIODS AND WILL
LEAN IN THIS DIRECTION.  MAIN CONCERN FOR PERIOD WILL BE
TEMPERATURES WITH A FEW SMALL PRECIP CHANCES THROUGHOUT THE PERIOD.

THINK WARM UP MAY BE A BIT SLOWER THAN PREVIOUSLY THOUGHT AS MODEL
CONSENSUS SUPPORTS IDEA OF  MORE AMPLIFIED FLOW SETTING UP IN THE
AREA DURING THE PERIOD...RESULTING IN A SLOWER EASTWARD PROGRESSION
OF H5 RIDGE AND RESULTING WARMING TEMPS. WHILE MODELS AND ENSEMBLES
SUPPORT THE FLATTENING RIDGE BY TUESDAY/WEDNESDAY WHILE THE LATEST
GFS KEEPS FLOW VERY MUCH AMPLIFIED. AM NOT GOING TO FOLLOW LATEST
GFS SOLUTION...BUT WILL WARM UP TEMPS SEVERAL DEGREES FOR TUE-WED.

.AVIATION...STRATOCUMULUS AT KGLD/KMCK BASED AROUND 3500 FEET WILL
DISSPIATE AFTER SUNSET. CONVECTION HAS DEVELOPED IN NORTHEAST
COLORADO. THERE IS A CHANCE THAT TSRA COULD CONTINUE PAST SUNSET
THERE...BUT WILL NOT INDICATE ANY IN THE TERMINAL FORECASTS.
OTHERWISE...VFR CONDITIONS WILL CONTINUE UNTIL THURSDAY AFTERNOON
WHEN A BETTER CHANCE FOR CONVECTION WILL DEVELOP.

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE

&&

JRM
Hazardous weather outlook, May 30, 2:44 PM MDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT WED MAY 30 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
244 PM MDT WED MAY 30 2007 /344 PM CDT WED MAY 30 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RECENT HEAVY RAINS RESULTED IN RISES ON CREEKS AND STREAMS ACROSS
EXTREME SOUTHWEST NEBRASKA. A FLOOD WARNING REMAINS IN EFFECT FOR
THE FRENCHMAN CREEK NEAR CULBERTSON AND FOR THE REPUBLICAN RIVER
NEAR MCCOOK.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON ACROSS THE TRI-STATE REGION. THE STRONGER STORMS MAY
PRODUCE SMALL HAIL. ADDITIONAL RAINFALL AMOUNTS WILL REMAIN LIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. A
COLD FRONT WILL MOVE ACROSS THE TRI-STATE AREA THURSDAY AFTERNOON
AND EVENING. SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY
AFTERNOON MAINLY ALONG AND EAST OF A BENKELMAN TO CHEYENNE WELLS
LINE. LARGE HAIL AND POSSIBLY A TORNADO WILL BE THE MAIN THREAT AS
STORMS DEVELOP...WITH THE PRIMARY THREAT TRANSITIONING TO DAMAGING
WIND IN THE EVENING.

ADDITIONAL RAINFALL MAY CREATE FURTHER PROBLEMS ACROSS SOUTHWEST
NEBRASKA WHERE HEAVY RAIN AND FLOODING HAS OCCURRED THE PAST TWO
DAYS. AT THIS TIME...THE HEAVIEST PRECIPITATION IS EXPECTED TO
FALL SOUTH AND EAST OF THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

JRM

In the hours before

Local storm report, May 30, 1:28 PM MDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
128 PM MDT WED MAY 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     MCDONALD                39.79N 101.37W
05/29/2007  M71.00 MPH       RAWLINS            KS   TRAINED SPOTTER

0610 PM     TSTM WND GST     GEM                     39.43N 100.90W
05/29/2007  E60.00 MPH       THOMAS             KS   TRAINED SPOTTER

0645 PM     TSTM WND GST     HERNDON                 39.91N 100.79W
05/29/2007  E65.00 MPH       RAWLINS            KS   TRAINED SPOTTER

            COTTONWOOD TREE DOWNED.

0730 PM     TSTM WND GST     1 W HOXIE               39.36N 100.46W
05/29/2007  M59.00 MPH       SHERIDAN           KS   TRAINED SPOTTER

0730 PM     TSTM WND GST     9 SW OBERLIN            39.73N 100.65W
05/29/2007  E60.00 MPH       DECATUR            KS   TRAINED SPOTTER

0850 PM     TSTM WND GST     2 N MORLAND             39.38N 100.07W
05/29/2007  E60.00 MPH       GRAHAM             KS   TRAINED SPOTTER

            TWO INCH TREE LIMBS DOWNED.

&&

MENTZER
Local storm report, May 30, 1:48 PM MDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
148 PM MDT WED MAY 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     MCDONALD                39.79N 101.37W
05/29/2007  M71.00 MPH       RAWLINS            KS   TRAINED SPOTTER

0830 PM     TSTM WND GST     2 S LENORA              39.58N 100.00W
05/29/2007  E60.00 MPH       NORTON             KS   TRAINED SPOTTER

&&

CFOLTZ
Special weather statement, May 30, 4:41 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT WED MAY 30 2007

COZ090-091-302345-
KIT CARSON COUNTY-YUMA COUNTY-
441 PM MDT WED MAY 30 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA
COUNTY IN NORTHEAST COLORADO...

AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COPE...OR 8 MILES WEST OF JOES...AND MOVING
SOUTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. BRIEF HEAVY RAINFALL AND REDUCTIONS IN VISIBILITY ARE
ALSO POSSIBLE FOR THOSE UNDERNEATH THE STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 433 AND 450.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 182 AND 216.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 185 AND 220.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:43 PM MDTSevere Thunderstorm WarningGLDRawlins, Thomas32 min
May 29, 6:46 PM MDTSevere Thunderstorm WarningGLDDecatur, Sheridan59 min
May 29, 7:20 PM MDTSevere Thunderstorm WarningGLDGove, Logan55 min
May 29, 7:47 PM MDTSevere Thunderstorm WarningGLDGraham, Norton58 min
May 29, 8:13 PM MDTSevere Thunderstorm WarningGLDGove42 min
May 29, 7:12 PM MDTFlash Flood WarningGLDRed Willow6 hr
May 29, 7:16 PM MDTTornado WarningGLDRed Willow59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.